| Catalog Number |
283479 |
| Medical Device Problem Codes |
Mechanical Jam (2983); Noise, Audible (3273)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/11/2024
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported from brazil that during an unspecified surgical procedure, it was discovered that the 4.0mm round trdo burr plus 5pk device was stuck in the handpiece.According to the reporter, the surgeon placed the bone blade in the handpiece which rotates.However, when the shaver blade was fitted it did not work.The device includes an iron cannula and a drill that rotates when connected to the motor, but the drill became jammed with the blade.Despite attempts to unlock it, including using a solution, the issue persisted.As a result, the doctor was unable to use it.When they inserted it into the cavity and squeezed the trigger, the device began to beep.It was not reported if there were any delays to the surgical procedure or if a spare device was available for use.There was patient involvement reported.There were no reports of injuries, medical intervention or prolonged hospitalization.All available information has been disclosed.If additional information should become available, a supplemental medwatch report will be submitted accordingly.
Additional Manufacturer Narrative
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by mitek or its employees that the report constitutes an admission that the device, mitek, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Device was used for treatment, not diagnosis.H11: additional narrative: d10: concomitant med products and therapy dates: handpiece device, (b)(6) 2024.H4: the device manufacture date is currently unavailable.Investigation summary: the product has not returned to j&j medtech orthopaedics, however photos were provided for review.The photo investigation revealed that 4.0mm round trdo burr plus 5pk was inside of the packaging blister, the blister was closed with staples.However, the reported condition could not be clearly observed and no observations pertaining to the nature of the reported event could be identified.The overall complaint was unconfirmed as the observed condition of the 4.0mm round trdo burr plus 5pk would not contribute to the complained device issue.Based on the investigation findings, the potential cause is traced to the procedural variables, such handling of the device or product interaction during the procedure.Multiple factors are associated with this type of failure, the complaint device needs to be physically evaluated in order to determine why the customer experienced the failure, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.
Additional Manufacturer Narrative
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by mitek or its employees that the report constitutes an admission that the device, mitek, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Device was used for treatment, not diagnosis.H4: the device manufacture date has been updated accordingly.
Additional Manufacturer Narrative
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by mitek or its employees that the report constitutes an admission that the device, mitek, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Device was used for treatment, not diagnosis.Investigation summary: the product was returned to j&j medtech orthopaedics for evaluation.Visual inspection of the returned device found that the inner shaft is seized, it was not possible to spin to any direction.No anomalies were found on the black connector.A functional test was unable to be performed due to the post-manufacturing damage.The overall complaint was confirmed as the observed condition of the 4.0mm round burr plus 5pk would have contributed to the complained device issue.Based on the investigation findings, the potential cause is traced to procedural variables, such handling of the device or product interaction during procedure; higher speeds applied on the handpiece can increase the temperature of the device's shaft, lack of adequate irrigation and excessive side loading can contribute to a seized inner shaft, as per ifu: adequate irrigation to the tip of the blade or burr is required to cool the blade and prevent accumulation of excised material in the surgical site.Excessive side loading may result in blade wear and degradation, as well as clogging and/or seizing., and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history record review: a device history review was performed and no non-conformances were identified related to the reported condition.